Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 32, NWS Flagstaff, AZ

August 30, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 30, 2015, 2:14 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2015, 2:14 PM MST (21:14 UTC)
Expired
Aug 30, 2015, 5:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 183 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WGUS55 KFGZ 302114
FFWFGZ
AZC005-310015-
/O.NEW.KFGZ.FF.W.0032.150830T2114Z-150831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST SUN AUG 30 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 515 PM MST
    
* AT 210 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA IN THE GRAND CANYON. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...EASTERN 
  PORTIONS OF THE THE GRAND CANYON ALONG AND NEAR THE COLORADO RIVER 
  AND SIDE CANYONS EAST OF PHANTOM RANCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT 
TRY TO CROSS TRAILS THAT ARE FLOODED!

&&
 
LAT...LON 3609 11197 3606 11202 3603 11202 3603 11207
      3606 11210 3610 11208 3611 11199

$$

BAK
2 follow-up statements
784 
WGUS75 KFGZ 302154
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 PM MST SUN AUG 30 2015

AZC005-310015-
/O.CON.KFGZ.FF.W.0032.000000T0000Z-150831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
254 PM MST SUN AUG 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 249 PM MST...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN 
CONTINUING OVER THE WARNED AREA IN THE EASTERN PORTION OF THE GRAND 
CANYON.
 
UP TO TWO INCHES OF RAIN HAS FALLEN IN THE AREA FROM JUST EAST OF 
PHANTOM RANCH...TO NEAR THE TANNER TRAIL BELOW DESERT VIEW. FLASH 
FLOODING IS STILL LIKELY THROUGH THIS AREA IN THE GRAND CANYON.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT 
CROSS TRAILS THAT HAVE BEEN FLOODED.

&&

LAT...LON 3609 11197 3606 11202 3603 11202 3603 11207
      3606 11210 3610 11208 3611 11199

$$

BAK
920 
WGUS75 KFGZ 310014
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
514 PM MST SUN AUG 30 2015

AZC005-310020-
/O.EXP.KFGZ.FF.W.0032.000000T0000Z-150831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
514 PM MST SUN AUG 30 2015

...THE FLASH FLOOD WARNING FOR CENTRAL COCONINO COUNTY WILL EXPIRE AT
515 PM MST...

THE HEAVY RAIN BETWEEN DESERT VIEW AND PHANTOM RANCH OF THE GRAND 
CANYON HAS ENDED...AND ADDITIONAL SIGNIFICANT FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 3609 11197 3606 11202 3603 11202 3603 11207
      3606 11210 3610 11208 3611 11199

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:50 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 30, 9:50 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST SUN AUG 30 2015

.SYNOPSIS...DEEPER MOISTURE WILL BRING A MORE ACTIVE DAY TO THE
REGION TODAY...WITH AN ENHANCED THREAT OF ISOLATED SEVERE STORMS.
SOUTHWEST FLOW WILL BEGIN TO PUSH STORM ACTIVITY EASTWARD ON
MONDAY AND TUESDAY...EVENTUALLY LIMITING STORMS TO THE FAR
EASTERN BORDER BY LATE IN THE WEEK.

&&

.DISCUSSION...THIS MORNINGS VISIBLE SATELLITE IMAGERY REVEALS
MOSTLY CLEAR TO PARTLY CLOUDY SKIES ACROSS MOST OF NORTHERN
ARIZONA. SOME PATCHES OF DENSE CUMULIFORM CLOUD ARE PRESENT. THIS
IS LIKELY DUE TO A COMBINATION OF INCREASING LOW LEVEL MOISTURE
AND OROGRAPHICS, AND FORCING FROM A WEAK UPPER LEVEL SHORTWAVE
TROUGH CROSSING THE REGION TODAY FROM THE SOUTHWEST TO NORTHEAST.

OBSERVED DUE POINTS REVEAL SURFACE MOISTURE IS UP A BIT SINCE THIS
TIME YESTERDAY, ESPECIALLY IN FAR NORTHEAST ARIZONA. IN GENERAL,
DEW POINTS FROM THE UPPER 40'S TO THE LOW 60'S HAVE OVERSPREAD THE
REGION. THE GREATEST VALUES HAVE BEEN OBSERVED ACROSS THE LOW
DESERTS OF YAVAPAI COUNTY.

MODEL DATA SUGGEST THE GREATEST INSTABILITY WILL DEVELOP ALONG AND
SOUTH OF THE MOGOLLON RIM TODAY. MODIFIED OBSERVED AND FORECAST
UPPER AIR SOUNDINGS FROM FLAGSTAFF PREDICT THAT AROUND 600 J/KG
OF SURFACE BASED CAPE WILL DEVELOP BY LATE MORNING ALONG THE
CENTRAL MOGOLLON RIM. THE GREATEST INSTABILITY WILL LIEKLY DEVELOP
ACROSS YAVAPAI COUNTY - WHERE THE GREATEST LOW LEVEL MOISTURE
RESIDES. DEEP LAYER BULK SHEAR IS FORECAST TO BE SOMEWHAT LOW
TODAY, WITH 15 KNOTS OR LESS EXPECTED. STORM MOTION WILL
GENERALLY BE FROM THE SOUTHWEST TO NORTHEAST AROUND 10 TO 15
KNOTS.

THIS MORNINGS HI-RES MODEL RUNS GENERALLY AGREE THAT TODAY WILL BE
CONVECTIVELY ACTIVE. THIS SEEMS REASONABLE GIVEN THE ABOVE
ANALYSIS. IN ADDITION, THERE ARE SOME INDICATIONS THAT SHOWER AND
THUNDERSTORM ACTIVITY MAY EXTEND INTO THE EVENING AND OVERNIGHT
HOURS, ESPECIALLY SOUTH OF THE MOGOLLON RIM.

IN TERMS OF UPDATES, ONLY A FEW MINOR CHANGES TO INCREASE THE CHANCES
FOR SHOWERS AND THUNDERSTORMS WERE MADE FOR TODAY THROUGH THIS
EVENING.

&&

.PREV DISCUSSION /320 AM MST/...HIGHER PW VALUES AS WELL AS
IMPROVED DYNAMICS AND SHEAR WILL COME TOGETHER THIS
AFTERNOON...DELIVERING A FAR GREATER POTENTIAL FOR SEVERE STORMS
WHEN COMPARED TO SATURDAY. THIS AIRMASS WILL SLOWLY PUSH EAST ON
MONDAY...WITH THE STRONGEST STORM POTENTIAL SHIFTING ROUGHLY TO A
LINE FROM I-17 EASTWARD.

THE REMAINDER OF THE WEEK FEATURES STEADILY DRIER SOUTHWEST
FLOW...WHICH WILL EVENTUALLY LIMIT STORM COVERAGE TO THE EASTERN
BORDER BY WEDNESDAY OR THURSDAY. ALONG WITH THE DRIER AIR WILL
COME COOLER TEMPERATURES AS A LONG WAVE TROUGH DEVELOPS TO OUR
NORTH...ALONG WITH GUSTY DAYTIME SOUTHWEST WINDS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT INCREASING
COVERAGE/INTENSITY OF SHRA/TSRA THIS AFTERNOON...WITH MVFR
CIG/IFR VSBY AND GUSTY WINDS IN THE STRONGEST STORMS. STORM MOTION
TOWARD THE NORTHEAST. COVERAGE DIMINISHING AFT 03Z MONDAY...WITH
ISOLD - SHRA THEREAFTER. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/BOHLIN
AVIATION...BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 30, 3:56 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 AM MST SUN AUG 30 2015

AZZ004>018-037>040-310330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
356 AM MST SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGHER MOISTURE VALUES AND A MORE UNSTABLE AIRMASS WILL BRING AN
ACTIVE DAY TO THE REGION TODAY. THE THREAT FOR LOCALLY HEAVY
RAINFALL AND HAIL WILL BE ENHANCED...WHEN COMPARED TO SATURDAY.

PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM
WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM
MOTION WILL BE TO THE EAST AND NORTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER SOUTHWEST FLOW WILL DEVELOP NEXT WEEK...WITH STORM COVERAGE
SLOWLY SHIFTING EAST TOWARD THE NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 30, 10:59 AM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1059 AM MST SUN AUG 30 2015

AZZ004-006-007-301830-
KAIBAB PLATEAU-COCONINO PLATEAU-GRAND CANYON COUNTRY-
1059 AM MST SUN AUG 30 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COCONINO COUNTY...

AT 1057 AM MST...A STRONG THUNDERSTORM WAS 7 MILES WEST OF HERMITS
REST...MOVING NORTHEAST AT 40 MPH.

LOCALLY HEAVY RAIN...WIND GUSTS OF 50 TO 55 MPH...AND DIME SIZE HAIL
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOPI POINT AT GRAND CANYON...PIMA POINT AT GRAND CANYON...HERMITS
REST...MARICOPA POINT AT GRAND CANYON AND PORTIONS OF THE HAVASUPAI
RESERVATION.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3595 11244 3604 11251 3623 11213 3612 11203
TIME...MOT...LOC 1757Z 240DEG 48KT 3605 11234

BAK
Special weather statement, Aug 30, 11:32 AM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1132 AM MST SUN AUG 30 2015

AZZ008-037-301845-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1132 AM MST SUN AUG 30 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN YAVAPAI COUNTY...

AT 1131 AM MST...A STRONG THUNDERSTORM WAS OVER DEWEY-HUMBOLDT...OR
16 MILES SOUTHEAST OF CHINO VALLEY...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
YAVAPAI COUNTY FAIRGROUNDS AND PRESCOTT VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 89A BETWEEN MILE MARKERS 326 AND 327.
 STATE ROUTE 69 BETWEEN MILE MARKERS 282 AND 287.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3451 11229 3453 11234 3467 11230 3460 11215
TIME...MOT...LOC 1831Z 211DEG 11KT 3456 11229

RR
Special weather statement, Aug 30, 12:32 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST SUN AUG 30 2015

AZZ012-013-302000-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-LITTLE COLORADO RIVER
VALLEY IN NAVAJO COUNTY-
1232 PM MST SUN AUG 30 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COCONINO AND
SOUTHWESTERN NAVAJO COUNTIES...

AT 1231 PM MST...A STRONG THUNDERSTORM WAS 11 MILES SOUTH OF
WINSLOW...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LITTLE
COLORADO RIVER VALLEY IN COCONINO COUNTY AND WEST CENTRAL LITTLE
COLORADO RIVER VALLEY IN NAVAJO COUNTY COUNTIES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 87 BETWEEN MILE MARKERS 334 AND 336.
 STATE ROUTE 99 BETWEEN MILE MARKERS 26 AND 33.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3477 11072 3481 11083 3497 11079 3488 11059
TIME...MOT...LOC 1931Z 207DEG 34KT 3487 11072

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:36 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Aug 30, 10:59 AM MSTSpecial Weather StatementFGZCoconino31 min
Aug 30, 11:32 AM MSTSpecial Weather StatementFGZYavapai13 min
Aug 30, 12:04 PM MSTAreal Flood AdvisoryFGZYavapai116 min
Aug 30, 12:17 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Aug 30, 12:32 PM MSTSpecial Weather StatementFGZ28 min
Aug 30, 12:52 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo23 min
Aug 30, 1:09 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 30, 1:23 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo112 min
Aug 30, 1:24 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 30, 1:51 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 30, 2:16 PM MSTAreal Flood AdvisoryFGZNavajo119 min
Aug 30, 4:44 PM MSTSevere Thunderstorm WarningFGZCoconino31 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.